Indiana, 2011

Flooding in Indiana, December 4 to 6, 2011

December 4 to 6, 2011 · NWS PAH · 4 events in 4 counties and zones

A prolonged, widespread heavy rainfall event was associated with a cold front that moved very slowly east across the Lower Ohio Valley. The front became the focus for heavy rain as it nearly stalled across western Kentucky and southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A prolonged, widespread heavy rainfall event was associated with a cold front that moved very slowly east across the Lower Ohio Valley. The front became the focus for heavy rain as it nearly stalled across western Kentucky and southwest Indiana. Abundant moisture moved northeast along and just behind the front. This moisture interacted with a series of upper level disturbances to further increase heavy rainfall. A very large and persistent area of moderate rain caused a slow but steady rise in water levels. In the Ohio River counties, rainfall amounts averaged about two inches every 12 hours, resulting in storm-totals from 3 to 4 inches. Small creeks, streams, and ditches reached or exceeded bankful. Numerous roads susceptible to high water problems were flooded. Water levels continued to rise, even after the rain ended. Specific rainfall totals for the entire event from Dec. 3-6 included 3.40 inches at the Evansville Airport and 3.41 at Newburgh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 12:23 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 4, 12:23 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1223 PM CST SUN DEC 4 2011

.UPDATE...
THE CURRENT FLOOD WATCH IS BEING EXTENDED FARTHER NW TO INCLUDE
ALL OF SOUTHWEST INDIANA AS WELL AS A FEW COUNTIES OVER SE IL.
THIS GIVEN HEAVIEST RAINFALL THIS MORNING EXTENDED FURTHER INTO
SOUTHWEST IN (E.G. 1.2 INCHES SINCE 7 AM AT ANGEL MOUNDS/SE SIDE
OF EVV)...ALONG WITH ONGOING AND FORECAST RAINFALL TONIGHT.
ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS LIKELY IN THE NEW WATCH
AREA OF SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS.

&&

.DISCUSSION...
/PREVIOUSLY ISSUED AT 18Z SUNDAY FOR ROUTINE TAF ISSUANCE.

NOTE...AN INTERIM DISCUSSION MAY BE POSTED PRIOR TO THE NEXT FULL
FORECAST PACKAGE SHOULD ANY ADJUSTMENTS/CHANGES TAKE PLACE TO THE CURRENT
FLOOD WATCH.

DISCUSSION...
/PREVIOUSLY ISSUED AT 1010 AM CST SUN DEC 4 2011/
SURFACE FRONT HAD PROGRESSED A BIT MORE AGGRESSIVELY EAST ACROSS THE
NORTHWEST SECTIONS OF THE FA AS NOTED BY A TEMP DROPPED FROM 58 TO
52 AT POPLAR BLUFF IN ABOUT AN HOUR. WILL UPDATE THE FORECAST
PACKAGE TO REFLECT THE SURFACE WIND SHIFT AND COLD AIR ADVECTION
ACROSS THE NW TIER OR TWO OF COUNTIES OF THE FA.

/TONIGHT THROUGH TUESDAY/
/PREVIOUSLY ISSUED AT 346 AM CST SUN DEC 4 2011/
AN AREA OF RAIN AHEAD OF A COLD FRONT WAS MAKING STEADY PROGRESS
INTO NWRN PARTS OF THE PAH FCST AREA THIS MORNING. SHORTLY AFTER
SUNRISE...THE FRONT WILL BE KNOCKING ON THE DOOR. THIS INITIAL
BAND OF RAIN WILL PRODUCE MODEST AMOUNTS THROUGH THIS MORNING...
FOR MOST LOCATIONS. AHEAD OF THE FRONT...A STIFF SRLY BREEZE WILL
CONTINUE FOR PART OF THE DAY.

GOOD 850 MB MOISTURE TRANSPORT INTO THE SFC BOUNDARY/TROF PLUS MID
LEVEL ISENTROPIC LIFT AHEAD OF AN IMPULSE IN THE SWRLY MID LEVEL
FLOW WILL TEND TO INCREASE AMOUNTS AND COVERAGE OF RAIN THIS
AFTERNOON ACROSS THE REGION. THIS ENHANCED MOISTURE ARRANGEMENT
WILL CONTINUE THROUGH MON. RAIN MAY BE HEAVY AT TIMES...AND WILL
BE PROLONGED...THUS WE WILL KEEP THE FLOOD WATCH IN PLACE FOR LOCATIONS
GENERALLY SOUTH OF A LINE FROM POPLAR BLUFF MO TO ROCKPORT INDIANA
STARTING THIS MORNING. 3 TO 5 INCHES OF RAINFALL IS POSSIBLE IN
THIS AREA THROUGH THE EVENT...WITH LESSER AMOUNTS TO THE NW. FLASH
FLOODING IS NOT NECESSARILY EXPECTED DUE TO LACK OF CONVECTIVE
FEATURES /OR LIGHTNING/.

MON EVENING...HEIGHTS WILL START TO LOWER A BIT IN THE SWRLY FLOW ALOFT AS
HIGH SFC PRESSURE BEGINS TO PUSH EWD. THIS SHOULD RAPIDLY DECREASE
THE POPS AND QPF AMOUNTS FROM THE NW OVERNIGHT. THERE MAY BE
ENOUGH COLD AIR INVADING TO GENERATE A LITTLE SLEET IN ADDITION TO
THE RAIN IN THE NWRN HALF OF THE REGION...BUT THIS IS IFFY AT
BEST. BY DAYTIME TUE...THE REGION SHOULD BE COLD/CLOUDY AND MOSTLY
PCPN-FREE EXCEPT PERHAPS FOR SOME NON-MEASURABLE SPRINKLES
GENERATED BY SUBTLE RIPPLES IN THE SWRLY MID LEVEL FLOW.

FOR THE TIME PERIOD TUESDAY NIGHT THROUGH SATURDAY... IN THE WAKE
OF THE DEPARTING SYSTEM...COULD SEE A MIX OF RAIN AND SNOW OVER
THE EXTREME SOUTHEAST SECTIONS OF THE CWA TUESDAY EVENING IN WHATS
LEFT OF THE WRAP AROUND MOISTURE.

ON WEDNESDAY A CLOSED H5 LOW IS FORECAST TO DEVELOP OVER THE
SOUTHERN PLAINS AND MOVE DUE EAST. THIS WILL SERVE TO DRAW DEEP
MOISTURE PREVIOUSLY DISPLACED TO OUR SOUTH AND EAST BACK
NORTHWARD...THE QUESTION BEING HOW FAR WILL THE MOISTURE RETURN
BEFORE THE PASSAGE OF THE LOW. THE GFS ENSEMBLE MEAN ACTUALLY CRANKS
OUT A BIT OF QPF MAINLY SOUTH AND EAST OF THE OHIO RIVER WEDNESDAY
AFTERNOON...HOWEVER THE GFS/ECMWF SHOW NO HINT OF PRECIP...SO UNTIL
THERE IS A MORE CONSISTENT SIGNAL...WILL LEAVE DRY.

WEAK HIGH PRESSURE AT THE SURFACE AND ZONAL FLOW ALOFT SHOULD KEEP
THE REGION DRY THROUGH THURSDAY NIGHT. A COLD FRONT AND ASSOCIATED
UPPER TROF ARE FORECAST TO CROSS THE REGION ON FRIDAY. IN THE
PROCESS THE ECMWF DRAGS A SMALL AREA OF QPF ACROSS THE NORTHERN
SECTIONS OF OUR CWA...BUT THE OTHER MODELS KEEP IT DRY...SO LEFT IT
DRY FOR NOW. THE FRONTAL PASSAGE SHOULD ONLY SERVE TO USHER IN A
MUCH COLDER AIR MASS FOR NEXT WEEKEND.

AVIATION...
NEEDLESS TO SAY...THIS TAF PACKAGE WILL BE LIMITED TO THOSE PILOTS
WITH AT IFR TO VLIFR FLIGHT RATINGS...SINCE VFR CONDITIONS WILL
NON-EXISTENT. WITH THE FRONTAL PASSAGE EXPECTED TO PUSH EAST OF
ALL OF THE WFO PAH TAFS SITES WELL BEFORE 00Z MONDAY...IFR
CEILINGS AT OR BELOW 1KFT AGL WILL DOMINATE THE REMAINDER OF THE
FORECAST PACKAGE. IN FACT...PERIODIC LIFR/VLIFR CEILINGS AND
VISIBILITIES WILL BE LIKELY...ESPECIALLY FOR KPAH/KOWB AFTER 04Z
MONDAY. NO SIGNIFICANT IMPROVEMENT WILL BE LIKELY UNTIL AT LEAST
15Z-18Z MONDAY.

&&

.AVIATION...

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR BUTLER-MISSISSIPPI-NEW
     MADRID-RIPLEY-SCOTT-STODDARD.

IL...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR ALEXANDER-GALLATIN-
     HARDIN-JOHNSON-MASSAC-POPE-PULASKI-SALINE-WHITE.

IN...FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&

RS/KES
Hazardous weather outlook, Dec 4, 5:08 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
508 AM CST SUN DEC 4 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
508 AM CST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR PART OF THE REGION...GENERALLY SOUTH
OF A LINE FROM POPLAR BLUFF MISSOURI TO ROCKPORT INDIANA.
WIDESPREAD RAIN AMOUNTS OF 1 1/2 TO NEARLY 3 INCHES ARE EXPECTED
THROUGH TONIGHT IN THAT AREA. PLEASE REFER TO THE FLOOD WATCH FOR
DETAILS.

LESSER RAIN AMOUNTS ARE EXPECTED NORTH OF THE FLOOD WATCH AREA.
MINOR FLOODING ON A LOCAL SCALE CANNOT BE RULED OUT THERE.

MINOR RIVER FLOODING WILL CONTINUE. REFER TO THE FLOOD WARNINGS
AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY NIGHT. ANOTHER
1 TO 2 INCHES OR SO OF RAIN IS EXPECTED MONDAY AND MONDAY NIGHT.
PLEASE REFER TO THE FLOOD WATCH FOR DETAILS.

MINOR RIVER FLOODING IS FORECAST TO CONTINUE. REFER TO THE FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WE REQUEST THAT SPOTTERS REPORT IN IF FLOODING IS OBSERVED. ALSO
PLEASE REPORT IN WITH RAINFALL AMOUNTS SUNDAY THROUGH TUESDAY.

In the hours before

Special weather statement, Dec 4, 12:39 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1239 PM CST SUN DEC 4 2011

ILZ075>078-080>082-084-085-088-MOZ076-086-087-100-107-042045-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
JACKSON-WILLIAMSON-UNION IL-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARBONDALE...HERRIN...JONESBORO...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN
1239 PM CST SUN DEC 4 2011

...LOCALLY HEAVY RAIN EXPECTED THIS AFTERNOON THROUGH LATE MONDAY
NIGHT...

WIDESPREAD 1 TO 3 INCH RAINFALL AMOUNTS ARE FORECAST ACROSS
NORTHERN PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH
LATE MONDAY NIGHT.

THE RAINFALL COULD LEAD TO ISOLATED FLOODING PROBLEMS ACROSS THE
REGION. LOW LAND AND POOR DRAINAGE AREAS COULD SEE SOME MINOR
FLOODING. HEAVIER RAINS ARE FORECAST FURTHER SOUTH TOWARD THE OHIO
RIVER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR
ADDITIONAL STATEMENTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Warrick

When
December 4, 3:00 PM CST to December 6, 9:00 AM CST
Where
Warrick County, Yankeetown to Tennyson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.920, -87.300

Flood, Posey

When
December 4, 8:00 PM CST to December 6, 9:00 AM CST
Where
Posey County, Poseyville to Mt Vernon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.170, -87.780

Flood, Vanderburgh

When
December 4, 8:00 PM CST to December 6, 9:00 AM CST
Where
Vanderburgh County, Evansville to 0.67 mi N of Mc Cutchanville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.980, -87.550

Flood, Spencer

When
December 5, 3:00 PM CST to December 6, 9:00 AM CST
Where
Spencer County, Rockport to Hatfield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.880, -87.050

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356037, 356035, 356036, 356038.